• Pain in the esophagus area

    Asked by pressinfwd on Thursday, June 6, 2013

    Pain in the esophagus area

    Has anyone experienced this during chemo and neulasta injections? Back pain, pain in the esophagus and a feeling like something stuck in the throat? I'm having muscle spasms under the rib cage that sometimes radiate to my back. Talked to the onc, and she suggested a OTC heartburn med. She stated chemo will sometimes irritate the esophagus.

    11 Answers from the Community

    11 answers
    • alphphi02's Avatar

      I had the throat issue ... Felt like I swallowed a huge pill and it got stuck. I then developed a fever and went to the ER (bc of course it was 11pm). I had thrush. They gave me diflucan, Pepcid and Prednisone. I also was covered in the craziest looking hives I've ever seen and had a really high heart rate so they admitted me. The throat thing was the strangest sensation. Does your throat hurt? Mine was painful and that's where they saw the white spots. They said the esophagus thing was caused by inflammation. Who knows if this is at all what you are experiencing ...

      over 3 years ago
    • DorothyV's Avatar

      I had terrible heartburn during chemo. I had to take Prilosec every day. Try what your onc says. Then let them know if it isn't working. Hope you find relief soon:)

      over 3 years ago
    • MillieS's Avatar

      I had muscle spasms. Sometimes the ones on my ribs almost doubled me over.spasms in my feet and hands. The back pain and pelvic pain was and is unbearable at times. Hope your OTC med helps your throat.
      Don't we have just all sorts of fun? Hugs

      over 3 years ago
    • Canto's Avatar

      I was taking Prilosec before beginning chemo so that helped. I did have the throat pain as if it was laryngitis. I hated getting phone calls during that time because it was too painful (and exhausting) to talk. I used lozenges. Thankfully, it passed within a few days. I didn't expect to feel all of those symptoms or I would have given myself more down time. Hoping this will pass quickly for you.

      over 3 years ago
    • Deb77's Avatar

      Have you tried the Claritin D? Start to take it a few days before the injection up to a few days after. It should help most people. I used it and it did help some but I also have other bone issues and the pain even with pain meds was terrible. I also began to develop muscle cramps in my neck. My doc said since my labs have been good that we will try to skip the Neulasta this next round and see how my labs to without it. Praying that they remain stable.

      over 3 years ago
    • pressinfwd's Avatar


      The feeling of a huge pill being stuck in my throat is exactly what I'm feeling. My onc mentioned that chemo can cause inflammation in the esophagus so that's probably the cause of the pain and muscle spasms. She suggested Prilosec and that's what I've been taking. It does help, but the feeling comes back after it wears off. I have one more round of chemo. Praise God!

      over 3 years ago
    • Lilly16's Avatar

      I had experienced throat discomfort, body aches, back pain. feeling of general malaise. My onc prescribed Prilosec . Claritin D helped a lot. I also requested to decrease in my neulasta injection dosage it seems to work. Hope you feel better soon

      over 3 years ago
    • Snooks' Avatar

      Unfortunately yes. During one of my hospitalizations while going through chemo, my esophagus started burning and because it was during the night, no one would give me an antacid. It continued burning for at least two days and by then the damage was done. I had to have my esophagus stretched every month for two years. I was prescribed an OTC medication to take at least 15 minutes before I eat. (The prescription that my doctor gave me cost $90 but I found that the OTC brand of Acid Reducer at Costco works just as good for $10.) I had to develop slower eating habits and only occasionally do I still have the problem, but it's been nearly six years. Good Luck and God Bless

      over 3 years ago
    • barbaraanne's Avatar

      I experienced the pain in the back several times (right between the shoulder blades). This happened after my 1st two sessions. I actually used a heating pad and it helped. I did get a very bad pain in my back after the 1st chemo/Neulasta shot, thought I was gonna pass out. After the 1st session I learned, take Clairitin D, right after the Neulasta shot, take your pain meds, before the pain starts. Also take stool softeners along w/them. The 3rd & 4th time was much better.I didn't experience any heartburn. My mouth did get sore along w/tongue, the biotin mouthwash helped also the Act mouthwash is good too. Listen to the onc, if it doesn't help, let her know. Drinking lots of water helped me, it helps to flush your system and keeps the mouth moist. Wishing you well..

      over 3 years ago
    • Kmack927's Avatar

      I got thrush each of my last three rounds of chemo. The chemo also caused me to have severe heartburn and stomach issues the Dr. had me try over the counter meds for this but they weren't enough so he prescribed 40mg Prilosec that worked well. The Neulasta seemed to further exacerbate all the symptoms I had from the chemo. I was sick constantly my last two rounds. Chemo is definitely the hardest thing I have ever had to go thru. Good luck to you.

      over 3 years ago
    • Grandy's Avatar

      I had to stay on OTC prilosec the whole time while on chemo. I also got thrush once like alphphil did. I also took the Claritin like Deb mentioned. There just are a LOT of weird side-affects with chemo. None of mine were bad.... Just kind of wore me out sometimes! Blessings!

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.